Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 42, NWS Gaylord, MI

August 7, 2003Roscommon County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Aug 7, 2003, 6:17 PM EDT for Roscommon County, Michigan. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2003, 6:17 PM EDT (22:17 UTC)
Expired
Aug 7, 2003, 7:00 PM EDT
In force
43 min
Issued by
NWS Gaylord, MI
Area
Counties, with a storm outline in the text

County Roscommon County, MI

The radar

The NCL Michigan radar (KAPX), 68 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 10.3 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2003-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 396 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2003-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
396 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
564 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 072217
SVRAPX
MIC143-072300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
617 PM EDT THU AUG 7 2003

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROSCOMMON COUNTY IN NORTHERN LOWER MICHIGAN

* UNTIL 700 PM EDT

* AT 612 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTHEAST OF ST. HELEN...MOVING
  SOUTHWEST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL REACH...
  ST HELEN AROUND 640 PM EDT
  LAKE ST HELEN AROUND 645 PM EDT
  TWIN LAKES AREA AROUND 655 PM EDT

REMAIN INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 60 MPH ALONG WITH DIME 
SIZED OR LARGER HAIL. WINDS THIS HIGH CAN DOWN TREES AND POWER LINES.

LAT...LON 4421 8469 4442 8453 4452 8447 4451 8439
          4417 8437 4417 8441

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 3:25 PM EDT, 2 hours 52 minutes earlier.

Area forecast discussion, Aug 7, 3:25 PM EDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
325 PM EDT THU AUG 7 2003

.SHORT TERM...WATER VAPOR IMAGERY REVEALING MID LEVEL TROUGH OVER
THE EASTERN CONUS WITH THE MAIN TROUGH AXIS EAST OF THE STATE. WEAK
IMPULSES CONTINUE TO SLIP THROUGH THE NORTHERLY FLOW HELPING TO
TOUCH OFF/ENHANCE PRECIP WITH DIRUNAL HEATING. ONE IMPULSE MAKING
ITS WAY SOUTHWARD ACROSS CENTRAL LOWER MI...WHILE SECOND SLOW MOVING
FEATURE NOW DROPPING SOUTH ACROSS EASTERN UPPER MICHIGAN.

MAIN FORECAST ISSUES IN SHORT TERM CONTINUE TO BE WITH DIRUNAL
SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON AND EARLY THIS EVENING.

KAPX RADAR SHOWING TWO SEPARATE PRECIP REGIMES OVER THE CWA
CURRENTLY. AREA OF SHOWERS/THUNDERSTORMS IN EAST UPPER MI ASSOCIATED
WITH SLOW MOVING IMPULSE DROPPING SOUTHWARD AND AIDED BY AFTERNOON
HEATING...WHILE VERY CELLULAR (ALL DIURNALLY DRIVEN) LOOKING SHOWERS
NOW ACROSS A GOOD PORTION OF NORTHERN LOWER MI AWAY FROM MARINE
INFLUENCES.

TONIGHT...SHOWERS/THUNDERSTORMS WILL CONTINUE TO IMPACT A GOOD
PORTION OF THE CWA INTO THE EARLY EVENING HOURS...PRIMARILY AWAY
FROM MARINE INFLUENCES AND ESPECIALLY AHEAD OF WEAK IMPULSE DROPPING
SOUTH THROUGH THE AREA. THUS...WILL CONTINUE WITH SCATTERED POPS
THROUGH THIS EVENING WITH THE BEST POPS IN THE CENTRAL AND EASTERN
HALF OF THE CWA AND ACROSS EASTERN UPPER MICHIGAN.

THEN...DIURNAL CLOUD COVER WILL DISSIPATE QUICKLY BY LATE EVENING
BUT CONCERNED THAT STRATUS MAY AGAIN FORM OVER THE CWA LATE.
HOWEVER...MODEL SOUNDINGS NOT NEARLY AS SATURATED IN THE LOWEST
LAYERS AND IN THE ABSENCE OF ANY SYNOPTIC FEATURE MOVING THROUGH
(AFTER 06Z OR SO) STRATUS MAY NOT BE A BIG AN ISSUE AND WILL GO WITH
PARTLY CLOUDY SKIES OVER THE AREA.

.LONG TERM...FORECAST CONCERNS FRIDAY THROUGH SUNDAY FOCUS ON POPS
AND CLOUD COVER.

SKIES MAY TURN OUT MOSTLY SUNNY DUE TO STABLE MARINE LAYER OVER/NEAR
LAKE MICHIGAN FRIDAY. OTHERWISE...EXPECT SUFFICIENT LOW TO MID LEVEL
MOISTURE TO LIMIT SUNSHINE MOST AREAS FRIDAY.

12Z MODELS DEPICT A SUBTLE EASTWARD SHIFT IN THE UPPER TROUGH AXIS
FRIDAY. HOWEVER...ANOTHER SHORTWAVE IS FORECAST TO ROUND PARENT
CIRCULATION CENTER...DROPPING INTO N/E COUNTIES OF THE FORECAST AREA
FRIDAY AFTERNOON/EVENING AND ENHANCING ANOTHER ROUND OF DIURNAL
CONVECTION. WILL CONTINUE A DRY FORECAST IN THE EXTREME SW (S OF TVC
AND W OF CAD)...AND WILL ONLY MENTION SHOWERS NEAR WHITEFISH BAY...
WEST OF TROF AXIS/WHERE STABLE MARINE LAYER WILL LIMIT CONVECTIVE
POTENTIAL. FOR ALL OTHER AREAS...WILL CARRY CHANCE POPS FRIDAY
AFTERNOON/EVENING. THEN...STRATUS/PATCHY FOG WILL AGAIN DEVELOP
OVERNIGHT FRIDAY INTO EARLY SATURDAY MORNING.

SATURDAY...UPPER TROUGH MAY UNDERGO A MORE SIGNIFICANT SHIFT TOWARD
THE EAST...WITH THE POTENTIAL FOR SHORTWAVE RIDGING (AHEAD OF
APPROACHING SHORTWAVE)/INCREASINGLY ANTICYCLONIC SURFACE
FLOW...ESPECIALLY ACROSS THE WEST. THUS...WILL CARRY NO POPS ALONG
AND WEST OF AN ANJ-GLR-HTL LINE...AND WILL LIMIT PM POPS TO 20% (NO
THUNDERSTORM WORDING IN ZFP) FARTHER EAST. MEANWHILE...FORECAST WILL
ALLOW FOR PARTLY SUNNY SKIES SATURDAY. HOWEVER...LOW CLOUDS MAY
BECOME TRAPPED UNDER SUBSIDENCE INVERSION...RESULTING IN MOSTLY
CLOUDY SKIES IN SOME AREAS.

SUNDAY...12Z GFS/ETA DEPICT A SHORTWAVE DROPPING INTO THE REGION
FROM THE NW. THIS FEATURE WILL ONCE AGAIN STRENGTHEN THE LONGWAVE
UPPER TROUGH OVER THE REGION...JUSTIFYING CHANCE PM POPS IN ALL
AREAS.

LATEST MEDIUM RANGE MODELS SUGGEST UPPER TROUGH WILL LINGER INTO AT
LEAST NEXT TUESDAY...WITH A TRANSITION TO UPPER RIDGING IN THE
TUESDAY/WEDNESDAY TIME FRAME. THIS SCENARIO JUSTIFIES CHANCE POPS
ALL AREAS MONDAY AND SOUTH OF THE STRAITS TUESDAY (UPPER RIDGE SHOULD
START TO BUILD INTO UPPER MICHIGAN TUESDAY). THEN...EXPANDING RIDGE
SHOULD PROVIDE A DRY DAY ACROSS THE FORECAST AREA WEDNESDAY.
THEN...0Z OPERATIONAL GFS PUSHES A COLD FRONT QUICKLY INTO THE
REGION FROM THE NW THURSDAY. HOWEVER...GIVEN GRADUAL EVOLUTION OF
PATTERN AND SW-NE ORIENTATION OF RIDGE AXIS THAT WILL EVENTUALLY
BUILD INTO THE REGION...0Z GFS SOLUTION APPEARS TO BE BREAKING DOWN
THE UPPER RIDGE TOO QUICKLY (AS OPPOSED TO YESTERDAYS 12Z EUROPEAN
WHICH MAINTAINS A SHARP RIDGE OVER REGION)...SO WILL OPT FOR A
DELAYED FROPA/DRY FORECAST THURSDAY.

.APX...NONE.

ROWLEY/ADAM
Hazardous weather outlook, Aug 7, 4:35 PM EDT, 1 hour 42 minutes before
MIZ008-015>036-041-042-081100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
435 PM EDT THU AUG 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS EASTERN UPPER AND
NORTHERN LOWER MICHIGAN UNTIL 11 PM. THESE THUNDERSTORMS ARE NOT
EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AFTERNOON AND EVENING
ACROSS NORTHERN MICHIGAN. HOWEVER...SEVERE THUNDERSTORMS ARE NOT
EXPECTED. ISOLATED THUNDERSTORMS ARE EXPECTED SATURDAY AFTERNOON AND
EVENING...ESPECIALLY ALONG AND EAST OF INTERSTATE 75. THEN...
THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF NORTHERN MICHIGAN
MONDAY...AND ACROSS NORTHERN LOWER MICHIGAN TUESDAY...ESPECIALLY
DURING THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)

ROWLEY

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.